Doctor Roach: Polymyalgia rheumatica is an autoimmune disease
Dear Dr. Roach: I was recently worked up for an autoimmune disease that now seems to be osteoarthritis. I was placed on 10 mg of prednisone for 14 days with amazing relief from my painful shoulder and arms. I am severely allergic to aspirin and do not want to take opioids. The physician has ordered prednisone 2.5-5 mg daily to control symptoms. Is it safe to take this low dose of prednisone daily for pain control?
Dear M.O.: It sounds to me that the physician may not have communicated as effectively as I might have hoped. Osteoarthritis, although a widespread cause of joint pain, is not an autoimmune disease, and it is not treated with prednisone. Instead, it sounds very much like you may have polymyalgia rheumatica.
PMR is found in women more often than in men and rarely in people under 50, most commonly in a person’s 70s. Hallmark symptoms are joint pain, especially of the shoulders and upper arms, that is much worse in the morning. PMR also is very sensitive to prednisone 10-20 mg: If it doesn’t respond dramatically to those kinds of doses, it probably isn’t PMR. A laboratory finding, the erythrocyte sedimentation rate, is almost always very elevated (92-94%) in PMR. A different blood test for inflammation, C-reactive protein, is abnormal in 99% of people with the condition.
Treatment is low-dose prednisone, usually given at 10-20 mg per day to start, as long as it is controlling symptoms. About half of people will be able to come off of medication after a year or two, but some people continue on treatment for six years or more. Unfortunately, even at these low doses, roughly half of people can develop a side effect due to the steroids, especially cataracts. People on long-term steroids should have careful monitoring of blood pressure, sugar and cholesterol levels, as well as bone density. Alternate treatments that don’t rely on steroids are in development.
Dear Dr. Roach: My sister, 75, is taking only two drugs for the past three years, and they are both for high blood pressure. Now she finds that her blood pressure is 110/70 and wonders why she can’t take less of her medications as an experiment. For instance, if she cut her pills in half and still has her blood pressure under 120/80, would there be any problem with this?
Dear R.I.: The optimum goal of blood pressure treatment is still not known; however, evidence is accumulating that it might be lower than the less than 140/less than 90 that is has typically been the target. At least in higher-risk people with high blood pressure, a large trial found that a goal blood pressure of less than 120/less than 90 had better outcomes than the traditional goal. A more recent follow-up study showed that risk of dementia was also lower in the group that had the lower blood pressure.
Not everyone can tolerate a blood pressure that low: Side effects of medications can be problematic. But it’s reasonable to aim at 120/80 or less.
In your sister’s case, she is a little bit below that. It wouldn’t be unreasonable if, after discussing with her doctor, she tried reducing the dose of one of the medications. If her blood pressure remains lower than 120/80, she could continue that lower dose. However, if she feels perfectly well on her current dose, there is not a reason to reduce the dose.
In either case, don’t reduce the dose without a discussion, nor cut the pill in half without checking with the doctor or pharmacist. Some pills shouldn’t be cut in half.
Readers may email questions to ToYourGoodHealth@med.cornell.edu